Kansas, 2018

Hail and Damaging Winds in Kansas, June 24, 2018

June 24, 2018 · NWS GLD · 22 events in 8 counties and zones

Early in the afternoon scattered thunderstorms developed north of a warm front. Penny size hail was reported from one of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Early in the afternoon scattered thunderstorms developed north of a warm front. Penny size hail was reported from one of these storms. During the latter half of the afternoon a thunderstorm complex moved east out of Colorado into Northwest Kansas. The complex continued to increase in coverage as it moved eastward, transitioning into more of a wind threat than a hail threat. Winds from the thunderstorm complex blew trees down, some of them being large trees, blew power lines down, and damaged a grain bin. There were very few hail reports with this thunderstorm complex, with the largest being only penny size from several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 1:03 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 24, 1:03 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
103 PM MDT Sun Jun 24 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 300 AM MDT Sun Jun 24 2018

Main forecast issue will be chance of thunderstorms and any
resulting severe weather and locally heavy rainfall. Secondary minor
concern is how hot does it get on Tuesday. Satellite showing a
somewhat amplified but still progressive flow from the Pacific into
North America. The flow is the most amplified over western North
America. Amplifying western ridge is leading to a stronger digging
upper system that is moving toward the central plains. A cold front
is moving toward the region. However numerous mesoscale boundaries
reside over and near to the area due to extensive previous and
ongoing convection.

This will be a low confidence forecast due to poor model performance
from yesterday, even as the event was unfolding, and ongoing
mesoscale influences that the models will not be taking into account.

Through 06z the Cams/High resolution guidance is not performing well
at this time. They do not have the clusters of storms to our north
that are along and behind the cold front. They also have the MCS to
our south in the wrong place. They have it over the southern portion
of our area while it is over southern Kansas and northern Oklahoma.

Today/tonight...Not much time to look at much due to ongoing
severe or near severe thunderstorms. Mid level system begins
moving into the area at the beginning of the day and moves slowly
across the area through the rest of the day into the overnight
hours. Also diffluence and much colder air aloft/good baroclinic
zone improves/moves across through the day.

Weak right rear quadrant starts over the southeast portion of the
area. Left front quadrant moves into the northwest half of the
area during the morning and then moves across the rest of the area
during the afternoon. A secondary jet max affects the far eastern
area in the evening. As a result put highest pops into the evening
in advance of the mid and upper level lift since surface and
precipitation depiction are not doing well right now.

Not sure what affect current activity will have on any later
severe. Will keep a mention of severe along with heavy rainfall.
Will continue to monitor and reassess as the shift goes on.

Monday/Monday night...Ridging and drier air mass look to move in.
Temperatures will warm but not sure how much depending on how
widespread the rain is.

Tuesday/Tuesday night...Continued dry as ridging along strengthens
over the area. This day looks to be the beginning of much hotter
and above normal temperatures.

.LONG TERM...(Tuesday through Sunday)
Issued at 102 PM MDT Sun Jun 24 2018

Not much has change in the extended over the past couple of days.
The models are still showing the local area under the influence of
an upper-level ridge for most of the period. This will produce
mostly dry conditions with above normal high temperatures. The next
change for precipitation looks to be Saturday as an upper level
trough deepens over the western U.S. This puts our local area under
southwesterly flow aloft. This will result in a lee side low trying
to development off the front range. It is still too early to tell if
this will pan out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1005 AM MDT Sun Jun 24 2018

Challenging forecast. Winds may be light/variable for much of
today, though stronger winds will certainly be possible invof any
thunderstorms. Scattered to numerous thunderstorms will develop
over the Tri-State area late this morning and are likely to affect
both terminals at some point (perhaps multiple times) this
afternoon. Thunderstorms should shift south/east of the area this
evening (00-06Z Mon), though it is possible that thunderstorms
could linger in vicinity of the MCK terminal overnight. A period
of MVFR ceilings cannot be ruled out at either terminal this
evening/overnight. Expect winds to become NW/WNW at 15-20 knots
AOA sunrise Monday morning. VFR conditions are expected to
prevail from sunrise onward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BW
AVIATION...VINCENT
Hazardous weather outlook, Jun 24, 10:55 AM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1055 AM MDT Sun Jun 24 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1055 AM MDT Sun Jun 24 2018 /1155 AM CDT Sun Jun 24 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms will re-develop across the Tri-
State area today. Isolated storms may become severe, with a primary
threat of quarter to golfball size hail and damaging wind gusts up to
65 mph. Locally heavy rainfall and isolated flash flooding will also
be possible, particularly in areas where heavy rain fell during the
past 24 hours.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required

Vincent

In the hours before

Special weather statement, Jun 24, 11:55 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
1155 AM MDT SUN JUN 24 2018

COZ090-241815-
Yuma County CO-
1155 AM MDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
1215 PM MDT...

At 1155 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Bonny Reservoir, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Vernon.

This includes Highway 385 between mile markers 224 and 232.

LAT...LON 3974 10254 3984 10261 4000 10228 3982 10218
TIME...MOT...LOC 1755Z 247DEG 25KT 3980 10248
Special weather statement, Jun 24, 12:36 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
1236 PM MDT SUN JUN 24 2018

COZ090-NEZ079-241900-
Yuma County CO-Dundy NE-
1236 PM MDT SUN JUN 24 2018

...SPECIAL WEATHER STATEMENT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wray, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Wray.

This includes Highway 385 between mile markers 237 and 250.

LAT...LON 3996 10227 4002 10239 4027 10214 4018 10199
TIME...MOT...LOC 1836Z 223DEG 32KT 4005 10224
Special weather statement, Jun 24, 12:50 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
1250 PM MDT SUN JUN 24 2018

KSZ001-NEZ079-241915-
Cheyenne KS-Dundy NE-
1250 PM MDT SUN JUN 24 2018

...SPECIAL WEATHER STATEMENT...

At 1249 PM MDT/149 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of St. Francis, moving east at 35 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of northern Cheyenne
County in northwestern Kansas and south central Dundy County in
southwestern Nebraska.

LAT...LON 3981 10191 3994 10196 4005 10155 3987 10146
TIME...MOT...LOC 1849Z 254DEG 32KT 3988 10183

The radar

The Goodland radar (KGLD), 61 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 24, 1:25 PM CST
Where
Cheyenne County, 12.18 mi NW of St Francis
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.873, -101.986

Thunderstorm Wind, Wallace

When
June 24, 3:56 PM MST
Where
Wallace County, 15.36 mi N of Sunland
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.100, -101.886

Hail, Sherman

When
June 24, 4:04 PM MST
Where
Sherman County, 2.82 mi SSE of Caruso
Measured
0.75 in hail
Reported by
Public
Coordinates
39.291, -101.763

Hail, Thomas

When
June 24, 5:04 PM CST
Where
Thomas County, 8.21 mi NNE of Brewster
Measured
0.75 in hail
Reported by
Public
Coordinates
39.478, -101.316

The hail ranged from pea to penny in size and was accompanied by 40-50 MPH wind gusts.

Thunderstorm Wind, Wallace

When
June 24, 4:05 PM MST
Where
Wallace County, 4.05 mi SE of Weskan
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.822, -101.927

Thunderstorm Wind, Sherman

When
June 24, 4:06 PM MST
Where
Sherman County, 5.98 mi SSE of Caruso
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
39.254, -101.727

Unknown size and number of branches broken off of a tree and a nearby irrigation pivot blown over from thunderstorm winds.

Thunderstorm Wind, Sherman

When
June 24, 4:10 PM MST
Where
Sherman County, 9.91 mi SSW of Edson
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.206, -101.642

An empty grain bin was blown over.

Thunderstorm Wind, Logan

When
June 24, 5:35 PM CST to 5:41 PM CST
Where
Logan County, 0.69 mi SSE of Winona
Measured
87 kt (100 mph) estimated gust
Reported by
Social Media
Coordinates
39.061, -101.244

Power lines on main street were knocked down by the thunderstorm winds. Multiple large trees were blown down and large limbs 9-12 inches in diameter were also blown down.

Thunderstorm Wind, Thomas

When
June 24, 5:43 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
78 kt (90 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.390, -101.050

Tree trunk a foot in diameter was snapped.

Thunderstorm Wind, Logan

When
June 24, 5:45 PM CST
Where
Logan County, 0.89 mi WNW of Monument
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.105, -101.036

Thunderstorm Wind, Logan

When
June 24, 5:52 PM CST to 6:13 PM CST
Where
Logan County, 0.5 mi SSE of Oakley Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
39.113, -100.817

Thunderstorm Wind, Logan

When
June 24, 5:55 PM CST
Where
Logan County, 2.94 mi W of Oakley
Measured
50 kt (58 mph) measured gust
Reported by
Social Media
Coordinates
39.134, -100.905

Thunderstorm Wind, Thomas

When
June 24, 5:57 PM CST
Where
Thomas County, 0.59 mi NNW of Colby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.408, -101.054

Thunderstorm wind gusts were estimated to be 55-60 MPH.

Thunderstorm Wind, Gove

When
June 24, 6:07 PM CST
Where
Gove County, 0.78 mi ENE of Campus
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.123, -100.736

Thunderstorm Wind, Logan

When
June 24, 6:08 PM CST
Where
Logan County, Oakley
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Atleast one tree was uprooted two more that were blown over, another tree that was larger than a foot in diameter snapped at its base, and numerous branches broken off ranging in size from less an inch to over nine inches in diameter. Shingles were also seen flying through the air.

Thunderstorm Wind, Gove

When
June 24, 6:25 PM CST
Where
Gove County, 3.27 mi E of Grinnell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.124, -100.570

Thunderstorm Wind, Wichita

When
June 24, 6:27 PM CST
Where
Wichita County, 0.54 mi W of Leoti
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.480, -101.360

Unknown number of trees blown down in town.

Thunderstorm Wind, Sheridan

When
June 24, 6:30 PM CST
Where
Sheridan County, 5.56 mi S of Tasco
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.270, -100.288

Estimated the wind gusts to be 65 MPH.

Thunderstorm Wind, Gove

When
June 24, 6:34 PM CST
Where
Gove County, 7.36 mi S of Gove
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.844, -100.465

Hail, Gove

When
June 24, 6:39 PM CST
Where
Gove County, 3.95 mi W of Gove
Measured
0.75 in hail
Reported by
Public
Coordinates
38.958, -100.553

Thunderstorm Wind, Wichita

When
June 24, 6:54 PM CST
Where
Wichita County, 0.47 mi WSW of Leoti
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.477, -101.358

Thunderstorm Wind, Wichita

When
June 24, 8:20 PM CST
Where
Wichita County, 0.54 mi W of Leoti
Measured
70 kt (81 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.480, -101.360

A carport was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769255, 769282, 769256, 769257, 769285, 769259, 769260, 769261, 769262, 769286, 769294, 769287, 769290, 769297, 769268, 769298, 769271, 769299, 769300, 769258, 769301, 769277.